Alert archive / Alabama / Red Flag Warnings in 2009

Red Flag Warning 14, NWS Birmingham, AL

March 20, 200919 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Mar 20, 2009, 11:10 AM CDT for 19 counties in Alabama. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2009, 11:10 AM CDT (16:10 UTC)
Expired
Mar 20, 2009, 6:00 PM CDT
In force
7 hr
Issued by
NWS Birmingham, AL

Counties Bibb County, AL, Blount County, AL, Calhoun County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Etowah County, AL, Fayette County, AL, Jefferson County, AL, Lamar County, AL, Marion County, AL, Pickens County, AL, Randolph County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 53 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.2 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1768 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-158 m²/s²
0-3 km storm-relative helicity
-80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBMX 201610
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1110 AM CDT FRI MAR 20 2009

...DRY CONDITIONS EXPECTED ACROSS NORTH CENTRAL ALABAMA TODAY...

.DRY AIR BEHIND A COLD FRONT WILL ALLOW AFTERNOON RELATIVE HUMIDITY
VALUES TO REACH CRITICAL LEVELS.

ALZ011>015-017>029-034-202300-
/O.NEW.KBMX.FW.W.0014.090320T1610Z-090320T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-BIBB-
1110 AM CDT FRI MAR 20 2009

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON. 

RELATIVE HUMIDITY VALUES WILL DROP BELOW 25 PERCENT FOR SEVERAL
HOURS THIS AFTERNOON. VERY DRY AIR JUST ABOVE THE SURFACE HAS
MIXED DOWNWARD ALLOWING SURFACE DEW POINTS TO DROP.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
LOW RELATIVE HUMIDITY AND AFTERNOON WARMING WILL CREATE EXPLOSIVE
FIRE GROWTH POTENTIAL.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

$$
1 follow-up statement
000 
WWUS84 KBMX 201931
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
231 PM CDT FRI MAR 20 2009

...DRY CONDITIONS EXPECTED ACROSS NORTH CENTRAL ALABAMA TODAY...

.DRY AIR BEHIND A COLD FRONT WILL ALLOW AFTERNOON RELATIVE
HUMIDITY VALUES TO REACH CRITICAL LEVELS.

ALZ017>021-024>029-211115-
/O.NEW.KBMX.FW.A.0010.090321T1700Z-090321T2300Z/
/O.CON.KBMX.FW.W.0014.000000T0000Z-090320T2300Z/
BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-JEFFERSON-SHELBY-
ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-
231 PM CDT FRI MAR 20 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS
AFTERNOON...
...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT SATURDAY AFTERNOON. A RED FLAG
WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON. 

RELATIVE HUMIDITY VALUES WILL REMAIN BELOW 25 PERCENT FOR SEVERAL
MORE HOURS THIS AFTERNOON. VERY DRY AIR JUST ABOVE THE SURFACE HAS
MIXED DOWNWARD ALLOWING SURFACE DEW POINTS TO DROP.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF LOW
RELATIVE HUMIDITY AND AFTERNOON WARMING WILL CREATE EXPLOSIVE
FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

$$

ALZ011>015-022-023-034-202300-
/O.CON.KBMX.FW.W.0014.000000T0000Z-090320T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-PICKENS-TUSCALOOSA-BIBB-
231 PM CDT FRI MAR 20 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS
AFTERNOON. 

RELATIVE HUMIDITY VALUES WILL REMAIN BELOW 25 PERCENT FOR SEVERAL
MORE HOURS THIS AFTERNOON. VERY DRY AIR JUST ABOVE THE SURFACE HAS
MIXED DOWNWARD ALLOWING SURFACE DEW POINTS TO DROP.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF LOW
RELATIVE HUMIDITY AND AFTERNOON WARMING WILL CREATE EXPLOSIVE
FIRE GROWTH POTENTIAL.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

$$

ALZ035>038-041-043>050-211115-
/O.NEW.KBMX.FW.A.0010.090321T1700Z-090321T2300Z/
CHILTON-COOSA-TALLAPOOSA-CHAMBERS-AUTAUGA-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
231 PM CDT FRI MAR 20 2009

...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT SATURDAY AFTERNOON. 

LOW RELATIVE HUMIDITIES WILL OCCUR FOR AREAS THAT ARE PRIMARILY
EAST OF INTERSTATE 65. OUTDOOR BURNING IS DISCOURAGED FOR THESE
AREAS. 

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Mar 20, 6:30 AM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, Mar 20, 6:30 AM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 AM CDT FRI MAR 20 2009

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

NO MAJOR CHANGES IN THE FORECAST WITH THIS UPDATE. WEATHER CONCERNS
OVER THE NEXT 7 DAYS ARE MINIMAL...WITH THE FOCUS ON THE TUESDAY
THROUGH THURSDAY TIME FRAME.

IN THE WAKE OF A DRY COLD FRONT THAT PUSHED THROUGH THE AREA OVER
THE LAST 12 HOURS....A DRY AIRMASS HAS SETTLED ACROSS CENTRAL
ALABAMA.  AS TEMPERATURES CLIMB INTO THE MIDDLE 60S THIS
AFTERNOON...RELATIVE HUMIDITY WILL DROP INTO THE MIDDLE 20S.
LOOKING AT GUIDANCE DEW POINTS...THE NAM IS THE DRIEST PRODUCING
RHS AT OR BELOW 25 PERCENT FOR A VERY SMALL PORTION OF NORTHEASTERN
ALABAMA FOR 2 TO 4 HOURS...JUST ABOVE RED FLAG CRITERIA.  RECENT
RAINFALL SHOULD HELP TO CURB ANY LOCALIZED FIRE WEATHER CONCERNS.

DRY CONDITIONS WILL PERSIST THROUGH THE WEEKEND INTO EARLY NEXT
WEEK.  HIGH TEMPERATURES TODAY THROUGH THE WEEKEND WILL BE AROUND 10
DEGREES COOLER THAN WE EXPERIENCE OVER THE LAST FEW DAYS.  MORNING
LOWS WILL BE COOLEST SATURDAY MORNING WHEN MIDDLE TO UPPER 30S ARE
EXPECTED ACROSS NORTHERN AREAS.

A STRONG RIDGE WILL SLOWLY SHIFT EASTWARD FROM ALONG THE MISSISSIPPI
RIVER VALLEY ON MONDAY TO THE OHIO VALLEY BY TUESDAY.  THIS FEATURE
IS PROVING PROBLEMATIC FOR GUIDANCE...IMPEDING THE PROGRESS OF A
DEEP CLOSED LOW IN THE PLAINS.  GENERALLY A SLOWER SOLUTION IS THE
BETTER GUIDANCE IN SUCH A PATTERN...AND RECENT MODEL TRENDS SUPPORT
THAT TENDENCY.

A BLOCKING PATTERN WILL GRADUALLY BREAK DOWN TUESDAY NIGHT INTO
WEDNESDAY...AS A SHORTWAVE SHIFTS OUT OF THE CENTRAL PLAINS INTO
IOWA.  HOWEVER THE RIDGE ALONG THE EAST COAST WILL CONTINUE TO
IMPEDE THE PROGRESS OF SHOWERS/THUNDERSTORMS AHEAD OF THE MEAN
TROUGH.  AS A RESULT...WE PROBABLY WILL NOT SEE ANY SIGNIFICANT
PRECIPITATION IN CENTRAL ALABAMA UNTIL WEDNESDAY AFTERNOON.
SIGNIFICANT DIFFLUENCE OVER NORTHERN ALABAMA INTO THE TENNESSEE
RIVER VALLEY AS WELL AS A 100 KNOT JET STREAK ORIENTED FROM NORTHERN
LOUISIANA INTO NORTHERN MISSISSIPPI SHOULD PROVIDE SUFFICIENT
SUPPORT FOR WIDESPREAD THUNDERSTORMS BUT INSTABILITY STILL LOOKS
MINIMAL.  FARTHER TO THE NORTH AND EAST...A STRONG LOW LEVEL JET IS
IN PLACE BUT NOT OPTIMALLY POSITIONED FOR SEVERE
WEATHER...ESPECIALLY FOR CENTRAL ALABAMA. WILL CONTINUE TO GO WITH A
GENERAL THUNDERSTORM FORECAST AND KEEP AN EYE ON SUBSEQUENT MODEL
RUNS.

PRECIPITATION AFTER MIDWEEK LOOKS EXAGGERATED BY BOTH THE GFS AND
THE ECMWF AS SOUTHWESTERLY FLOW SETS UP ACROSS THE AREA.  WILL KEEP
A SLIGHT CHANCE OF RAIN AND THUNDER IN THE FORECAST FOR NOW...BUT
ANTICIPATE DIMINISHING POPS IN LATER UPDATES.

12/SIRMON

&&

.AVIATION...12Z AVIATION DISCUSSION.

VFR CONDITIONS EXPECTED THROUGH THE PERIOD.

&&

.FIRE WEATHER...

DRIER AIR ACROSS THE AREA IN CONJUNCTION WITH TEMPERATURES
CLIMBING INTO THE MIDDLE 60S WILL RESULT IN RELATIVE HUMIDITY
VALUES IN THE THE MIDDLE 20 TO LOW 30 PERCENT RANGE FOR SEVERAL
HOURS DURING THE AFTERNOON...MAINLY IN NORTHEASTERN ALABAMA.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     66  35  65  40  67 /   0   0   0   0   0
ANNISTON    67  38  67  42  68 /   0   0   0   0   0
BIRMINGHAM  67  41  69  44  68 /   0   0  10   0   0
TUSCALOOSA  70  39  69  44  71 /   0   0   0   0   0
CALERA      68  40  68  44  69 /   0   0   0   0   0
AUBURN      68  42  65  42  67 /   0   0   0   0   0
MONTGOMERY  72  43  70  44  71 /   0   0   0   0   0
TROY        71  43  69  42  71 /   0   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Mar 20, 6:32 AM CDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
632 AM CDT FRI MAR 20 2009

ALZ011>015-017>050-210000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
632 AM CDT FRI MAR 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

KSL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 2:31 PM CDTFire Weather WatchBMXAutauga, Barbour, Blount, Bullock, Calhoun, Chambers and 18 more13 hr

Nearby

Red Flag Warnings in Alabama, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.